Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 245, NWS Louisville, KY

May 19, 2012Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2012, 4:15 PM CDT for Logan County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2012, 4:15 PM CDT (21:15 UTC)
Expired
May 19, 2012, 4:38 PM CDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Logan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS53 KLMK 192115
SVRLMK
KYC141-192200-
/O.NEW.KLMK.SV.W.0245.120519T2115Z-120519T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 500 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KEYSBURG...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  KEYSBURG...

LAT...LON 3665 8707 3676 8707 3676 8706 3681 8706
      3682 8705 3666 8695 3664 8696 3664 8706
TIME...MOT...LOC 2115Z 047DEG 2KT 3670 8704
WIND...HAIL <50MPH 1.00IN

$$

RAS
1 follow-up statement
809 
WWUS53 KLMK 192138
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
438 PM CDT SAT MAY 19 2012

KYC141-192148-
/O.CAN.KLMK.SV.W.0245.000000T0000Z-120519T2200Z/
LOGAN KY-
438 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE 
OF PRODUCING PERIODS OF HEAVY RAIN AND POSSIBLY SMALL HAIL.

LAT...LON 3665 8707 3676 8707 3676 8706 3681 8706
      3682 8705 3666 8695 3664 8696 3664 8706
TIME...MOT...LOC 2138Z 047DEG 2KT 3669 8705

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:43 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 19, 1:43 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM EDT SAT MAY 19 2012

.Short Term (Tonight through Sunday night)...
Issued at 243 AM EDT May 19 2012

Rex block will continue over the eastern seaboard through Sunday
with a 500mb cutoff low near the North Carolina coast trapped south
of ridging over New England. Further west, a weakening upper level
trough will move across the Upper Midwest.

The Lower Ohio Valley will remain in a cull between these two
features, within a ridge both at the surface and aloft that will
remain along an axis from New York to the western Gulf of Mexico.

Whether any isolated convection develops later this afternoon is
still in question. Despite moderate instability, we are not
that moist and we lack a trigger for any storms. Nearly stationary
thunderstorms have already developed across the Cumberland Plateau
in Tennessee. Feel that most likely location for isolated storms
later this afternoon may be the southern Bluegrass or the Lake
Cumberland Regions, perhaps aided by outflows from storms farther
south. Should any storms develop, they will move quite slowly and
not last long. Will continue with 20% pops through early evening for
areas generally south and east of Louisville.

Expect clearing skies this evening and a mild overnight period with
calm winds. Lows will range from the upper 50s to the lower 60s.
Some light fog or haze may develop around Bowling Green and in some
river valleys.

After a clear start, expect some afternoon cumulus development on
Sunday. Under continued ridging, winds will stay light and variable
even during the afternoon. Highs should range from the middle to
upper 80s.

.Long Term (Monday through Saturday)...
Issued at 240 PM EDT Sat May 19 2012

We have a tale of two forecasts in this long term.  The period will
start out relatively cool and rainy, and then likely switch to dry
and very warm for later.

A weakening cold front will cross the region Monday morning with its
associated upper trof lagging behind and finally moving overhead
sometime on Tuesday.  This system will bring scattered showers and
thunderstorms to the region as it moves through, especially on
Monday.  Weak shear and a lack of convergence along the weakening
front should keep us free of severe weather.  The increased clouds
and shower activity will keep daytime temperatures down, with highs
around 80 on Monday and in the lower to middle 70s Tuesday...with
some model data suggesting Tuesday may even be a bit cooler than
that.

Then things change.  However, it should also be noted that the
models differ rather significantly in their opinions on just how
much of a change we will see.  From mid week into the weekend the
operational GFS builds an impressive dome of high pressure aloft
right over the Ohio Valley.  The ECMWF and GEM however keep an
upper low over the mid-Atlantic coast with only a narrow upper ridge
mostly to the west of the LMK CWA.  After looking at recent model
trends from the last several runs, will side with the eastern trof
being far enough east that our weather will be more influenced by
the ridge than the trof, with ridging stretching from the southern
Plains to the eastern Great Lakes.  Also, this solution is more in
line with CPC's 6 to 14 day outlooks of good chances for warmer than
normal temperatures.  This forecast is also supported by the NAEFS
which is very confident in higher than normal temperatures from late
May into early June.

Going with the ridgier solution, will keep the forecast dry Tuesday
night through Saturday.  Even the ECMWF, farther west and stronger
with its eastern trof, keeps the great majority of any convection
just to our east.  The best chance for any thunderstorm activity
during this period will be in topographically enhanced areas of our
far east and southeast during the heat of the afternoons.

Will gradually increase temps through the late week, arriving at the
90 degree mark for most locations for Friday and Saturday.  If the
GFS verifies perfectly, we would see lower 90s by the weekend.

&&

.Aviation (18Z TAF Issuance)...
Updated at 115 PM EDT May 19 2012

High pressure draped across the region means a continuation of very
light winds through Sunday. Expect nearly calm winds tonight after
this afternoon light south winds diminish during the evening.
Sunday's winds will be light and variable.

Some isolated thunderstorms may develop near the Lake Cumberland
Region well south of the LEX TAF site. Aside from some scattered cu
around 5k feet this afternoon, expect mostly clear skies this
evening and overnight through Sunday morning. Some light fog may
develop during the pre-dawn hours at normally fog prone BWG. This
may temporarily lower visibilities to the MVFR range.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......JSD
Long Term........13
Aviation.........JSD
Hazardous weather outlook, May 19, 2:27 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EDT SAT MAY 19 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202230-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
327 PM EDT SAT MAY 19 2012 /227 PM CDT SAT MAY 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED SLOW MOVING THUNDERSTORMS MAY DEVELOP SOUTHEAST OF THE
BLUEGRASS PARKWAY BY MID AFTERNOON...DIMINISHING BY MID EVENING.
THESE STORMS COULD PRODUCE GUSTY WINDS...CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP MONDAY AND CONTINUE
ON AND OFF THROUGH TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION
AND AN UPPER LEVEL LOW LINGERS BEHIND IT. THE BEST CHANCE FOR STORMS
WILL BE MONDAY AFTERNOON THROUGH THE EVENING HOURS. ANY STORM WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINS...GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD/13

In the hours before

Special weather statement, May 19, 2:54 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 PM EDT SAT MAY 19 2012

KYZ070-072-192100-
LOGAN-SIMPSON-
254 PM CDT SAT MAY 19 2012

...STRONG THUNDERSTORM WITH SMALL HAIL...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRANKLIN...AND MOVING NORTHWEST AT 5 MPH.

HEAVY RAINFALL AND SMALL HAIL ARE EXPECTED WITH THIS STORM AS IT
MOVES FROM WESTERN SIMPSON COUNTY INTO EASTERN LOGAN COUNTY.

* THIS STORM WILL ALSO IMPACT...
  FRANKLIN...
  TURNERTOWN...
  SOUTH UNION...
  MIDDLETON...
  AUBURN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8697 3698 8682 3686 8659 3685 8659
      3683 8657 3683 8654 3681 8650 3665 8660
TIME...MOT...LOC 1953Z 115DEG 5KT 3676 8665

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:54 PM CDTSpecial Weather StatementLMKSimpson66 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.